A WARNING has been issued of the likelihood of a 'bad batch' of the drug Spice in circulation after three people died in Newcastle and 11 people from the Cleveland area were taken to hospital.

A Cleveland Police spokesperson said early indications suggest the people taken to hospital could have become ill due to the use of the drug Spice, although this is not confirmed.

The spokesperson said: "Due to the number of people in hospital, it is likely that there is a particularly strong or 'bad batch' in circulation, however the circumstances are being looked into.

"Those who do take illegal drugs should be aware, refrain from their use, and seek immediate medical attention if they become unwell.

"Support services are available for drugs users and their families to seek help and treatment to stop the use of illegal substances."

In Newcastle, three deaths in the last 24 hours are being linked to a dangerous batch of the drug Spice.

A Newcastle City Council spokesperson said: “We have been informed about three deaths in the past 24 hours in Newcastle that appear to be linked to spice use.

“Although we are not aware of the type or ‘brand’, it is likely that there is a particularly dangerous or toxic batch in circulation.

“No drugs are safe and we advise people not to use substances and not to use spice. These drugs are variable in quality and purity so you can never know what you are using and the effect of mixing with other drugs or alcohol."